GLP-1 medications, such as Ozempic and Mounjaro, have become a popular tool for weight loss, with one in eight adults in the U.S. reporting use. However, doctors are cautioning that critical mistakes made by users can render these drugs ineffective and lead to adverse outcomes.
One of the most significant errors, according to Dr. Anthony Puopolo, a weight loss and GLP-1 expert at LifeMD, is stopping treatment prematurely. Approximately half of patients discontinue GLP-1 therapy within the first year, and a substantial two-thirds of these individuals regain all lost weight within the subsequent year. Puopolo attributes this to a "quick fix" mentality, urging users to view obesity as a chronic disease requiring long-term management.
Mismanaging common side effects is another prevalent issue. A third to half of GLP-1 users experience gastrointestinal side effects like nausea, constipation, and diarrhea, which often prompt early cessation of the medication. Puopolo recommends managing these by eating small, frequent meals, avoiding high-fat foods, and gradually increasing dosage. Close medical supervision is vital for timely management of these effects.
Experts also stress the importance of incorporating resistance training and adequate protein intake. Studies show that a significant portion of weight lost on GLP-1s can be lean body mass. Puopolo advises consuming 1 to 1.5 grams of protein per kilogram of body weight daily and engaging in resistance training at least twice a week. He notes that excess protein without exercise can be converted to fat.
Furthermore, many patients incorrectly rely solely on the medication without making necessary lifestyle changes to diet and activity levels. This reliance makes individuals more vulnerable to weight regain if they stop the medication. The principle of "diet and exercise" remains critical for sustainable weight management.
Dehydration and micronutrient deficiencies are also risks, as GLP-1s can decrease thirst perception and appetite. Users often fail to proactively increase fluid intake or consider supplementation, which can lead to dehydration, constipation, and a lack of essential vitamins and minerals due to reduced caloric consumption.
Some users have also reported severe side effects. Big Bang Theory star Mayim Bialik detailed experiencing "uncontrollable diarrhea," flu-like symptoms, cramping, and bloating. Kris Jenner reported feeling "really sick" and nauseous on Ozempic, while comedian Amy Schumer described her experience as "horrible," suffering from extreme nausea and vomiting. Cosmetic dentists have also warned of a phenomenon dubbed "Ozempic teeth," characterized by receding gums, yellowing, sensitivity, and bad breath.